• Saturday, September 22, 2018
  • 79°

Features

Supplements to avoid while taking medication for depression

  • ASSOCIATED PRESS

    A woman walks past a GNC store in New York in 2015. There are certain supplements that interfere with selective serotonin-reuptake inhibitors (SSRIs), and with serotonin and noradrenalin reuptake inhibitors (SNRIs) too, so be sure to talk to your doctor before making any changes to your current regimen.

ADVERTISING

Mehmet Oz, M.D., is host of “The Dr. Oz Show,” and Mike Roizen, M.D., is Chief Wellness Officer and Chair of Wellness Institute at Cleveland Clinic. Email questions to youdocsdaily@sharecare.com.

QUESTION: I’m taking the serotonin-reuptake inhibitor sertraline (Zoloft) for depression. I feel so much better, and I assumed it was OK to keep taking my vitamins.

But are there supplements I should watch out for?

— Cecilia H., Ossining, N.Y.

ANSWER: Congrats on taking charge of your depression and feeling better. Yes, there are certain supplements that interfere with selective serotonin-reuptake inhibitors (SSRIs), and with serotonin and noradrenalin reuptake inhibitors (SNRIs) too.

Serotonin is a neurotransmitter found in your gut, your blood and your nervous system. It’s considered a natural mood stabilizer. You probably weren’t getting the right balance, and the sertraline has helped you re-establish that.

Since we don’t know your exact dosage or the supplements you are taking, we can’t directly answer your question. You should talk to your doctor about all the supplements and herbal preparations you may be using.

When you do, here are some specifics to discuss:

Ask your doctor about the risks of taking St. John’s wort, garcinia cambogia, L-tryptophan (or 5-HTP) and SAMe (S-adenosyl-methionine) supplements with your antidepressant.

Consumer Labs says they can increase your risk of experiencing serotonin syndrome — when there’s an overabundance of serotonin in your system that triggers everything from goosebumps and shivering to muscle rigidity, diarrhea and heavy sweating. (If that happens, do not ever abruptly stop taking your SSRI or SNRI!)

Also ask about the potential benefits of some supplements. A study in the American Journal of Psychiatry found that omega-3 fish oil (specifically EPA) in combination with SSRIs caused a significant reduction in depressive symptoms.

It was also true to a lesser extent for vitamin D and methylfolate, a form of folic acid.

Comments (0)
By participating in online discussions you acknowledge that you have agreed to the TERMS OF SERVICE. An insightful discussion of ideas and viewpoints is encouraged, but comments must be civil and in good taste, with no personal attacks. If your comments are inappropriate, you may be banned from posting. Report comments if you believe they do not follow our guidelines.

Having trouble with comments? Learn more here.

Scroll Up